Colorado, 2021

Tornadoes and Flash Flood in Colorado, August 19 to 20, 2021

August 19 to 20, 2021 · NWS BOU · 39 events in 7 counties and zones

Severe thunderstorms produced intense winds and large hail across Adams, Broomfield, Douglas, Jefferson, Morgan, Weld and Phillips counties. The hail ranged in size from one to two inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
$25,000
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced intense winds and large hail across Adams, Broomfield, Douglas, Jefferson, Morgan, Weld and Phillips counties. The hail ranged in size from one to two inches in diameter. Three short-lived brief tornadoes touched down in Phillips County. One caused moderate damage, when it destroyed two outbuildings and rolled over a semi-trailer. Very heavy rainfall in southeast Phillips County, caused flash flooding the forced closures of US 6 east of Holyoke and several other county roads southeast of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 19, 12:34 PM MST, 51 minutes earlier.

Area forecast discussion, Aug 19, 12:34 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
134 PM MDT Thu Aug 19 2021

.SHORT TERM...(This afternoon through Friday)
Issued at 130 PM MDT Thu Aug 19 2021

Main concern through this evening remains the severe threat across
the northeast plains of Colorado this afternoon and evening, and
flash flood threat across the fire burn scars through this afternoon.
Severe thunderstorm watch has just been issued for much of the
northeast plains of Colorado through this evening.

Currently, unseasonably  strong upper low spinning across far
northwest Utah with scattered showers and thunderstorms ongoing
across western Colorado. Thunderstorms now developing across our
mountains, mainly along and east of the Continental Divide and
across the foothills. Stronger storms are also developing further
east along some convergence across eastern Washington county.
Surface dewpoints holding in the 50s with some mid 60s across the
far plains Given latest model guidance, the best chance still
looks to be along and north of a line from Denver to Akron
including the far northeast corner as well which will be just
north and northeast of the surface low.  Given dewpoints in the
60s, mixed layer CAPE values 1000-2000j/kg. Main threats will be
damaging winds up to 60 mph and hail up to 2 inch diameter hail.
Could even see a low tornado threat over the far northeast corner
through the evening with decent shear profile in place. Lesser
threats of severe weather further south across the Palmer Divide
to low level drying with the southwest flow.

Across the mountains and nearby plains the storms will have shifted
north and east by early evening with a rather quiet evening
expected. However the back of the trof approaches later tonight,
could see a line of showers and thunderstorms develop. Latest HRRR
showing this between 08-12z tonight through early Friday morning. As
the upper trof moves across, expect increasing subsident and drying
westerly flow. Cross sections show wind gusts up to 60 mph over
higher mountains and foothills for Friday morning. Expect decreasing
winds Friday afternoon as the trof moves further away from northern
Colorado.  Temperatures will remain on the cooler side, with
readings mainly in the lower 80s across the plains.

.LONG TERM...(Friday night through Thursday)
Issued at 230 PM MDT Thu Aug 19 2021

Quieter weather can be expected for most of this period. We'll
start off fairly dry across our forecast area with downslope flow
in place Friday evening. Winds will diminish in the early evening
hours with decreasing flow aloft and mixing. There is a small risk
we could see some weak convection over the Palmer Divide area
including Lincoln County overnight. Those shower/storm chances
would be due to weak mid level moisture convergence, but they
wouldn't be much.

By Saturday, warm advection will occur in moderate southwest flow
aloft. This will result in breezy and somewhat warmer conditions.
We can't rule out a couple late day showers/storms with just
enough destabilization and moisture returning in the southwest
flow aloft. Most of that chance would be over the mountains.

For Sunday through early next week, the ensembles point to a
continuation of somewhat drier but warm west/southwest flow aloft
over the forecast area. High temperatures will likely return to
the lower 90s for the lower elevations by Sunday, and remain in
place Monday and Tuesday.

There is fair ensemble agreement that we cool and moisten a little
toward next Wednesday, leading to a little higher chance of
storms over the forecast area by the middle part of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 130 PM MDT Thu Aug 19 2021

Expect best window for thunderstorms between 20z-24z at local
terminals with storms already just to the west of the terminals.
Expect strong and erratic winds and ILS conditions with the
storms with heavy rain and hail. Storms expected to shift further
north and east by this evening however could see another line of
storms later tonight after 08z and through 12z with the back of
the trof moving through. Could see some gust west to northwest
winds later Saturday morning behind the trof.

&&

.HYDROLOGY...
Issued at 130 PM MDT Thu Aug 19 2021

There is the increasing threat of flash flooding over the burn
scars this afternoon, especially across Cameron Peak and Calwood
burn scars with more moisture and heating resulting in higher
instability. Could see a quick 1/2 to 3/4 of an inch of rain in 30
minutes or less with the stronger storms. The storm motions will
be moving quite fast but given he moisture and strength it won't
take much to result in a situation. Have increased our flash flood
threat to the elevated category today for Cameron Peak and
Calwood with a slightly lesser threat over Williams Fork and East
Troublesome. Also could be a flood threat across the far northeast
plains with strong to severe storms given the pw values through
this evening.

Friday through Monday will be mostly dry with no flash flood
threat. A couple weak showers and thunderstorms will be possible
Saturday into early next week. However, moisture will be limited
with little rainfall expected with this activity.

There could be a limited flash flood threat developing for the
burn scars toward Wednesday if some monsoon moisture returns to
the region. There seems to be reasonable agreement of this
increase in moisture per model ensemble guidance.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Barjenbruch
AVIATION...Entrekin
HYDROLOGY...Entrekin
Hazardous weather outlook, Aug 19, 8:55 AM MST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
955 AM MDT Thu Aug 19 2021

COZ030>051-201600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
955 AM MDT Thu Aug 19 2021

...SEVERE STORMS POSSIBLE ACROSS NORTHEAST PLAINS...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will increase in areal coverage over
the northern mountains through early this afternoon, then followed
by several rounds of showers and storms during the afternoon.
Some of these storms will produce brief heavy rain and wind gusts
up to 60 mph. There is an increasing flash flood threat mainly across
the burn scars from late morning through late afternoon, especially
over Cameron Peak and Calwood burn scars.

Over the plains, scattered storms will develop this afternoon.
Some of the storms could be severe with wind gusts to 60 mph and
hail up to two inches in diameter. The threat of severe storms is
greatest north of a line from Denver to Akron between 3 PM and 9
PM. An isolated tornado is possible, most likely over the northeast
corner of Colorado after 4 PM. Showers and thunderstorms will
decrease overnight, but it will remain windy over the mountains
and higher east slopes of the Front Range.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty west to northwest winds will prevail Friday behind the
exiting storm system. Over far northern Colorado and in the
foothills, wind gusts up to 40 mph are expected. A few gusts to
60 mph will be possible Friday in the wind prone areas of the
foothills.

It will be windy at times through the weekend. There is only a
slight chance for showers and thunderstorms over the mountains and
foothills Saturday, otherwise dry conditions are expected into
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 PM, especially along and
north of a line from Denver to Akron.

In the hours before

Special weather statement, Aug 19, 12:23 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Denver CO
123 PM MDT Thu Aug 19 2021

COZ048-191945-
Logan County CO-
123 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southeastern Logan
County through 145 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of St Petersburg, or 18 miles southeast of Sterling,
moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fleming and St Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.

&&

LAT...LON 4067 10267 4066 10267 4044 10276 4044 10303
      4071 10292
TIME...MOT...LOC 1922Z 197DEG 30KT 4047 10290

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RPK
Special weather statement, Aug 19, 1:01 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Denver CO
201 PM MDT Thu Aug 19 2021

COZ048-050-192030-
Sedgwick County CO-Logan County CO-
201 PM MDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of eastern Logan and
western Sedgwick Counties through 230 PM MDT...

At 201 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Peetz to 4 miles east of St
Petersburg, or along a line extending from 13 miles south of Sidney
to 22 miles west of Holyoke. Movement was north at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fleming, Crook, St Petersburg, Proctor and Twin Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.

&&

LAT...LON 4097 10253 4075 10263 4075 10265 4071 10265
      4070 10267 4066 10267 4046 10275 4090 10315
      4100 10302 4100 10259
TIME...MOT...LOC 2001Z 188DEG 31KT 4094 10298 4056 10272

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RPK
Special weather statement, Aug 19, 1:13 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Denver CO
213 PM MDT Thu Aug 19 2021

COZ040-043-192030-
Central and South Weld County CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
213 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern Adams
County through 230 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Todd Creek, or 15 miles north of Denver, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thornton, northwestern Commerce City, Northglenn, Brighton, Barr Lake
and Todd Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.

&&

LAT...LON 3983 10480 3987 10500 4008 10490 4005 10473
TIME...MOT...LOC 2013Z 199DEG 26KT 3994 10489

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RPK
Special weather statement, Aug 19, 1:17 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Denver CO
217 PM MDT Thu Aug 19 2021

COZ036-039-192045-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
217 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southwestern
Broomfield, northern Jefferson and southeastern Boulder Counties
through 245 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rocky Flats, or 16 miles northwest of Denver, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northern Lakewood, Arvada, Westminster, Boulder, western Broomfield,
western Wheat Ridge, Lafayette, northwestern Golden, Louisville,
Superior, Rocky Flats, Eldorado Springs and White Ranch Open Space.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.

&&

LAT...LON 4000 10505 3992 10505 3974 10514 3981 10538
      3992 10533 3992 10523 3993 10524 3993 10528
      3997 10527 3997 10528 3998 10527 4000 10529
      4006 10526
TIME...MOT...LOC 2017Z 204DEG 28KT 3985 10522

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RPK

The radar

The Denver radar (KFTG), 58 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

34 hail, 3 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Jefferson

When
August 19, 1:25 PM MST
Where
Jefferson County, 3.45 mi N of Golden
Measured
2 in hail
Reported by
Public
Coordinates
39.800, -105.220

Hail, Jefferson

When
August 19, 1:28 PM MST
Where
Jefferson County, 4.25 mi WNW of Arvada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.830, -105.150

Hail, Jefferson

When
August 19, 1:29 PM MST
Where
Jefferson County, 4.66 mi NNE of Golden
Measured
1.5 in hail
Reported by
Public
Coordinates
39.810, -105.180

Hail, Douglas

When
August 19, 1:30 PM MST
Where
Douglas County, 0.87 mi SE of Castle Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.360, -104.860

Hail, Douglas

When
August 19, 1:33 PM MST
Where
Douglas County, 2.14 mi SSE of Castle Rock
Measured
1 in hail
Reported by
Public
Coordinates
39.340, -104.860

Hail, Jefferson

When
August 19, 1:40 PM MST
Where
Jefferson County, 1.48 mi SSW of Jefferson Co Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
39.880, -105.130

Hail, Jefferson

When
August 19, 1:40 PM MST
Where
Jefferson County, 3.45 mi N of Arvada
Measured
1 in hail
Reported by
Public
Coordinates
39.850, -105.080

Hail, Douglas

When
August 19, 1:40 PM MST
Where
Douglas County, 2.25 mi WSW of Franktown
Measured
0.75 in hail
Reported by
Public
Coordinates
39.370, -104.790

Hail, Douglas

When
August 19, 1:42 PM MST
Where
Douglas County, 2.14 mi W of Castle Rock
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.370, -104.910

Hail, Jefferson

When
August 19, 1:45 PM MST
Where
Jefferson County, 2.33 mi SSW of Broomfield
Measured
1.5 in hail
Reported by
Public
Coordinates
39.870, -105.090

Hail, Adams

When
August 19, 1:45 PM MST
Where
Adams County, 0.87 mi NW of Federal Hgt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.880, -105.030

Hail, Jefferson

When
August 19, 1:45 PM MST
Where
Jefferson County, 0.87 mi NE of Broomfield
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.910, -105.060

Hail, Jefferson

When
August 19, 1:46 PM MST
Where
Jefferson County, 1.38 mi S of Broomfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.880, -105.070

Hail, Jefferson

When
August 19, 1:47 PM MST
Where
Jefferson County, 1.27 mi WSW of Broomfield
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.890, -105.090

Hail, Jefferson

When
August 19, 1:48 PM MST
Where
Jefferson County, 1.74 mi SE of Broomfield
Measured
1 in hail
Reported by
Public
Coordinates
39.880, -105.050

Hail, Jefferson

When
August 19, 1:49 PM MST
Where
Jefferson County, 2.14 mi SSW of Broomfield
Measured
1 in hail
Reported by
Public
Coordinates
39.870, -105.080

Hail, Broomfield

When
August 19, 1:50 PM MST
Where
Broomfield County, 2.74 mi ENE of Broomfield
Measured
0.75 in hail
Reported by
Public
Coordinates
39.930, -105.020

Hail, Adams

When
August 19, 1:50 PM MST
Where
Adams County, 1.74 mi NW of Federal Hgt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -105.040

Hail, Adams

When
August 19, 1:50 PM MST
Where
Adams County, 1.48 mi NNE of Federal Hgt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.890, -105.010

Hail, Adams

When
August 19, 1:50 PM MST
Where
Adams County, 2.14 mi NNW of Federal Hgt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.900, -105.030

Hail, Jefferson

When
August 19, 1:50 PM MST
Where
Jefferson County, 0.53 mi E of Broomfield
Measured
1.25 in hail
Reported by
Public
Coordinates
39.900, -105.060

Hail, Adams

When
August 19, 1:53 PM MST
Where
Adams County, 2.61 mi NW of Northglenn
Measured
0.75 in hail
Reported by
Public
Coordinates
39.930, -105.000

Hail, Broomfield

When
August 19, 1:53 PM MST
Where
Broomfield County, 2.74 mi ENE of Broomfield
Measured
1 in hail
Reported by
Public
Coordinates
39.930, -105.020

Hail, Adams

When
August 19, 2:06 PM MST
Where
Adams County, 2.33 mi NNE of Northglenn
Measured
1 in hail
Reported by
Public
Coordinates
39.930, -104.950

Hail, Adams

When
August 19, 2:09 PM MST
Where
Adams County, 3.19 mi NNW of Henderson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.960, -104.900

Hail, Douglas

When
August 19, 2:19 PM MST
Where
Douglas County, 4.18 mi N of Castle Rock
Measured
0.75 in hail
Reported by
Public
Coordinates
39.430, -104.860

Hail, Weld

When
August 19, 2:30 PM MST
Where
Weld County, Roggen
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
40.170, -104.370

Hail, Douglas

When
August 19, 2:40 PM MST
Where
Douglas County, 2.11 mi SE of Parker
Measured
0.75 in hail
Reported by
Public
Coordinates
39.500, -104.740

Hail, Douglas

When
August 19, 2:45 PM MST
Where
Douglas County, 0.69 mi N of The Pinery
Measured
1 in hail
Reported by
Public
Coordinates
39.460, -104.730

Hail, Douglas

When
August 19, 2:51 PM MST
Where
Douglas County, 4.32 mi E of Parker
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.690

Hail, Adams

When
August 19, 3:02 PM MST
Where
Adams County, 1.06 mi W of Bennett
Measured
1.5 in hail
Reported by
Public
Coordinates
39.750, -104.450

Hail, Adams

When
August 19, 3:05 PM MST
Where
Adams County, 0.87 mi NE of Bennett
Measured
1.25 in hail
Reported by
Public
Coordinates
39.760, -104.420

Hail, Weld

When
August 19, 3:06 PM MST
Where
Weld County, 6.12 mi SSE of Masters
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.220, -104.200

Hail, Morgan

When
August 19, 3:19 PM MST
Where
Morgan County, 3.18 mi SSE of Orchard
Measured
0.75 in hail
Reported by
Public
Coordinates
40.290, -104.090

Tornado, Phillips

When
August 19, 4:07 PM MST to 4:12 PM MST
Where
Phillips County, 9.37 mi ESE of Holyoke Arpt
Rating
EF1
Path length
0.01 mi
Path width
50 yd
Property damage
$20,000
Reported by
Public
Coordinates
40.520, -102.110

A tornado touched down and destroyed two outbuildings. It also rolled a semi trailer.

Tornado, Phillips

When
August 19, 4:09 PM MST to 4:10 PM MST
Where
Phillips County, 7.64 mi ESE of Holyoke Arpt
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
40.550, -102.130

A tornado touched down briefly in an open field. No damage was observed.

Tornado, Phillips

When
August 19, 4:20 PM MST to 4:30 PM MST
Where
Phillips County, 7.65 mi ESE of Holyoke Arpt
Rating
EF0
Path length
0.02 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
40.530, -102.140

A weak tornado touched down in an open field, but no damage was reported.

Thunderstorm Wind, Phillips

When
August 19, 4:22 PM MST
Where
Phillips County, 0.87 mi SW of Holyoke Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.570, -102.280

Flash Flood, Phillips

When
August 19, 6:07 PM MST to August 20, 2:00 AM MST
Where
Phillips County, 10.17 mi SSW of Holyoke to 2.71 mi SE of Holyoke Arpt
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
40.440, -102.360

Thunderstorms produced very heavy rain in southeast Phillips County. Local law enforcement reported several roads were flooded southeast of Holyoke. Rainfall measurements from 4 to 9 inches were reported. Several houses had water rise up to the front doors. Significant flash flooding was observed 6 miles east of Holyoke on U.S. Highway 6. Widespread flooding of roads, ditches, and fields was reported. At least one road crossing Frenchman Creek was impassable. Frenchman Creek and other streams had significant flooding as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyThe tornado archive for Colorado, 2021Warnings in Colorado, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978625, 978626, 978627, 978650, 978630, 978628, 978629, 978631, 978643, 978632, 978642, 978658, 978655, 978639, 978638, 978637, 978635, 978636, 978647, 978648, 978649, 978633, 978634, 978641, 978640, 978646, 978657, 978645, 978653, 978644, 978652, 978656, 978651, 978654, 978661, 978660, 978659, 980840, 981038.